Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 18, NWS North Platte, NE

April 29, 2001Grant County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 29, 2001, 3:16 PM MDT for Grant County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 29, 2001, 3:16 PM MDT (21:16 UTC)
Expired
Apr 29, 2001, 4:00 PM MDT
In force
44 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Grant County, NE

The radar

The North Platte radar (KLNX), 85 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 292116
SVRLBF
NEC075-292200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
316 PM MDT SUN APR 29 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GRANT COUNTY IN WEST CENTRAL NEBRASKA

* UNTIL 400 PM MDT

* AT 311 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GRANT COUNTY...OR ABOUT 13 MILES NORTH OF
  ARTHUR...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  OVER FARM AND RANGELANDS OF GRANT COUNTY

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4176 10172 4174 10161 4176 10143 4197 10145
$$

TLK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 1:35 PM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, Apr 29, 1:35 PM MDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
235 PM CDT SUN APR 29 2001

...FORECAST CONCERNS ARE THUNDERSTORMS TONIGHT AND CHANCES AGAIN
TUESDAY AND TUESDAY NIGHT...

UPPER RIDGE IS LOCATED JUST EAST OF THE MISSISSIPPI VALLEY AREA
WHILE A ZONAL FLOW EXISTING OVER THE WRN CONUS. WV IMAGERY SHOWING
CHANNELIZED VORT AND DRYING BEHIND THE UPPER TROUGH AXIS FROM FROM
CENTRAL MONTANA INTO WESTERN WYOMING. 17Z SURFACE ANALYSIS...A COLD
FRONT CURRENTLY OVER WESTERN SOUTH DAKOTA EXTENDING INTO CENTRAL
WYOMING. TWO SFC TROUGHS AND ASSOCIATED WIND SHIFTS  SOUTHEAST OF
THE FRONT IN THE WESTERN NEBRASKA PANHANDLE AND EASTERN COLORADO.

MODELS ARE IN GOOD AGREEMENT WITH FRONTAL PASSAGE AND ASSOCIATED
CONVECTIVE DEVELOPMENT.  NEXT SYSTEM TUESDAY AND TUESDAY NIGHT SHOWS
AGREEMENT AS WELL WITH THE ETA SHOWING MORE LAYER MOISTURE IN SOUTH
DAKOTA AND NORTHERN NEBRASKA WHILE THE AVN DRIER. PREFER THE ETA
OVER THE AVN FOR THE TUESDAY PERIOD DUE TO THE LIKELIHOOD OF BETTER
MOISTURE CONVERGENCE NORTH OF FRONTAL BOUNDARY DROPPING SOUTH DURING
THE DAY.

TONIGHT...AS SURFACE FRONT AND H7 TROUGH SWING THROUGH THE
CWFA...SCATTERED CONVECTION WILL RESULT. THE BEST LAYER RH...
SBCAPES OF 1000-1500 J/KG...UPPER DIVERGENCE AND 700MB UVV FAVOR THE
NORTHERN CWFA. TO COMPENSATE FOR LESS LAYER RH...THE SOUTH WILL HAVE
A SURFACE DRYLINE JUST EAST OF AN IML TO HYANNIS LINE WITH SBCAPES
AROUND 1500 J/KG EAST OF THERE ALONG WITH EVENING H7-H5 LAPSE RATES
OF 7.5 TO 8.5 C/KM. BECAUSE OF THE DRIER LOWER LEVELS...STRONG WIND
GUSTS WITH THESE STORMS MAY BE THE BIGGEST THREAT ACROSS THE SOUTH
WHILE SOME ISOLATED LARGE HAIL ALSO A THREAT TO THE NORTH. 40 KM ETA
SHOWING 3HR PRESSURE RISES UP TO 5MB. THEREFORE WITH FRONTAL PASSAGE
NORTH WINDS TO LIKELY GUST TO 20-30 MPH BEFORE RELAXING TO 5 TO 15
MPH.

MONDAY...A RATHER WEAK PRESSURE GRADIENT OVER THE CWA ALONG WITH
SUBSIDENCE AND SKIES BEING MOSTLY SUNNY.  H8 TEMPS NOW TRENDING
WARMER THAN PREVIOUS RUNS. HIGHS AGAIN AOA 80 WITH PREVAILING WEST
AND SOUTHWESTERLY FLOW AND WILL FOLLOW WARMER FAN GUIDANCE.

MONDAY NIGHT...DIFFERENCES SHOW UP BETWEEN THE ETA AND AVN. AS AN
UPPER TROUGH MOVES INTO THE NORTHERN PLAINS A WEAK SFC LOW WILL
DEVELOP. ETA SHOWS FRONT TO PUSH SOUTH INTO CENTRAL SOUTH DAKOTA AND
NORTHERN WYOMING AND H8 TEMPS 12C OR LOWER. THE AVN SLOWER SHOWING
WAA INTO CENTRAL SD AT 12Z TUESDAY.

TUESDAY...MODELS SHOW FRONTAL BOUNDARY DROPPING SOUTH INTO SOUTHERN
CWFA BY 00Z WED. A CHANCE OF SHOWERS BEHIND THE FRONT OVER THE NORTH
WITH H8 TO H7 QG FRONTOGENESIS PRESENT AND 700 OMEGA. TO THE SOUTH
LAYER RH IS LACKING ALTHOUGH SOME INSTABILITY WITH LIS JUST JUST
BELOW ZERO. WILL LEAVE DRY SOUTH. ANOTHER WARM DAY ACROSS THE SOUTH
WITH COLD FRONT PUSHING SOUTH AND COMPRESSIONAL HEATING LIKELY TO
BOOST HIGH TEMPS. WILL FOLLOW GUIDANCE WITH HIGHS IN THE MID 80S
SOUTH AND 75 TO 80 PARTS OF THE NORTH WILL FRONT PUSHING THROUGH AND
MORE CLOUDINESS.

TUESDAY NIGHT...MODEL CONSENSUS IS FOR SFC LOW TO DEEPEN INTO
EASTERN COLORADO. MEANWHILE LAYER RH TO INCREASE AS COOLER H8 TEMPS
OF 4C NORTH AND 8C SOUTH PUSH IN AND NORTHEAST WINDS IN THE LOWER
LEVELS. ONLY WEAK DISTURBANCES TO RIPPLE THROUGH SOUTHWEST FLOW
ALOFT. UPPER DIVERGENCE ALSO TO AID DUE TO FAVOR RIGHT ENTRANCE
REGION OF A 120KT JET STREAK OVER NRN WYOMING INTO NORTH DAKOTA. AS
A RESULT...WILL COVER CWFA WITH A 30 POPS NEAR FAN GUIDANCE.

IN THE EXTENDED...THE AVN AND MRF RUN CONTINUITY IS GOOD. AVN SHOWS
H8 FRONT JUST SOUTHEAST OF OUR CWFA ON WEDNESDAY. A CHANCE OF
SHOWERS AND THUNDERSTORMS EACH DAY AND NIGHT WEDNESDAY THROUGH
SUNDAY AS CLOSED UPPER LOW DROPS INTO NORTHERN ARIZONA THEN
RETROGRADES NORTH AS UPPER RIDGE BUILD NORTHWEST INTO THE NORTHERN
PLAINS AND KEEPS UPPER LOW FROM EJECTING NORTHEAST. COOLER THROUGH
THE PERIOD WITH HIGHS IN THE 60S.

.LBF...NONE.

ROBERG

In the hours before

Special weather statement, Apr 29, 10:03 AM MDT, 5 hours 13 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-292045-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1103 AM CDT SUN APR 29 2001

...STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORM DEVELOPMENT ACROSS
WESTERN AND NORTH CENTRAL NEBRASKA LATE THIS AFTERNOON AND TONIGHT.
THE GREATEST RISK WILL BE NORTH OF A LINE EXTENDING FROM BROKEN
BOW...TO HYANNIS...TO HAY SPRINGS.

A COLD FRONT WILL SWING SOUTHEAST OUT OF SOUTH DAKOTA BY THIS
EVENING...THEN ACROSS WESTERN AND NORTH CENTRAL NEBRASKA BY
MIDNIGHT. A SERIES OF UPPER LEVEL DISTURBANCES MOVING THROUGH
LATE THIS AFTERNOON WILL INITIATE INITIAL SHOWERS AND THUNDERSTORM
DEVELOPMENT. THEN AS ADDITIONAL DISTURBANCES CONTINUE TO MOVE
EAST THE ADDITIONAL LIFT ENCOUNTERED NEAR AND ALONG THE COLD FRONT
OVER WESTERN NORTH CENTRAL NEBRASKA TONIGHT. A FEW STORMS MAY REACH
SEVERE LIMITS WITH THE PRIMARY THREAT TO BE DAMAGING WINDS.

BECAUSE OF THE LIMITED MOISTURE AVAILABILITY...THE THUNDERSTORMS ARE
EXPECTED TO REMAIN SCATTERED AND FOCUS MAINLY ALONG AND NEAR THE
FRONTAL BOUNDARY. THE THUNDERSTORM ACTIVITY IS EXPECTnED TO MOVE
SOUTHEAST AFTER MIDNIGHT WITH THE THREAT FOR SEVERE THUNDERSTORM
DEVELOPMENT ENDING FROM THE NORTHWEST TO SOUTHEAST.

TLK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 4:51 PM MDTSevere Thunderstorm WarningLBFHayes, Lincoln39 min
Apr 29, 5:34 PM MDTSevere Thunderstorm WarningLBFLincoln, Logan, McPherson41 min
Apr 29, 5:47 PM MDTSevere Thunderstorm WarningLBFLincoln58 min
Apr 29, 5:53 PM MDTSevere Thunderstorm WarningLBFCherry52 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.